Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 151, NWS Bismarck, ND

June 26, 2005Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2005, 11:05 PM CDT for Wells County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2005, 11:05 PM CDT (04:05 UTC)
Expired
Jun 27, 2005, 12:00 AM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Wells County, ND

The radar

The Bismarck radar (KBIS), 125 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 8:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2883 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 270406
SVRBIS
NDC103-270500-
/O.NEW.KBIS.SV.W.0151.050627T0405Z-050627T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1105 PM CDT SUN JUN 26 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF CHASELEY...OR ABOUT 55 MILES NORTHEAST OF BISMARCK...AND
  MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHASELEY AROUND 1110 PM CDT
  BOWDON AROUND 1115 PM CDT
  HEATON AROUND 1120 PM CDT
  7 MILES NORTHWEST OF SYKESTON AROUND 1125 PM CDT
  CATHAY AND EMRICK AROUND 1130 PM CDT
  7 MILES SOUTHEAST OF BREMEN AROUND 1145 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4768 9931 4767 9928 4736 9929 4733 9942
      4734 9992 4737 9995 4739 9995 4780 9931

$$

JC
2 follow-up statements
000 
WWUS53 KBIS 270427
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1127 PM CDT SUN JUN 26 2005

NDC103-270500-
/O.CON.KBIS.SV.W.0151.000000T0000Z-050627T0500Z/
WELLS ND-
1127 PM CDT SUN JUN 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT CDT FOR
SOUTHERN WELLS COUNTY...

AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SYKESTON...OR ABOUT 52 MILES NORTHWEST OF JAMESTOWN...
MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF BREMEN BY 1145 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4768 9931 4767 9928 4736 9929 4733 9942
      4734 9992 4737 9995 4739 9995 4780 9931

$$

JC
000 
WWUS53 KBIS 270456
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1156 PM CDT SUN JUN 26 2005

NDC103-270506-
/O.EXP.KBIS.SV.W.0151.000000T0000Z-050627T0500Z/
WELLS ND-
1156 PM CDT SUN JUN 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WELLS COUNTY EXPIRES
AT MIDNIGHT CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4768 9931 4767 9928 4736 9929 4733 9942
      4734 9992 4737 9995 4739 9995 4780 9931

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:40 PM CDT, 8 hours 25 minutes earlier.

Area forecast discussion, Jun 26, 2:40 PM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT SUN JUN 26 2005

...WILL ADD FLASH FLOOD WATCH FOR PORTIONS OF SOUTHCENTRAL NORTH
DAKOTA FOR TONIGHT...

.SHORT TERM...
TONIGHT THROUGH THURSDAY NIGHT...MAIN FORECAST CONCERN/HIGHLIGHT
CONTINUES TO BE CONVECTIVE POTENTIAL.

LOW PRESSURE OVER NORTHWEST TO NORTH CENTRAL SOUTH DAKOTA WITH WARM
FRONT EXTENDED ESE FROM LOW. WEAK COLD FRONT ENTERING NORTHWEST
NORTH DAKOTA. MODIFIED 18Z SOUNDING TO KMBG CURRENTS REMAINS JUST A
TAD CAPPED BUT LIFTING OVER WARM FRONT SOUTH OF NORTH DAKOTA/SOUTH
DAKOTA BORDER SHOULD BE SUFFICIENT TO INITIATE CONVECTION NORTH OF
BOUNDARY. WILL LEAVE LIKELY POPS FOR TONIGHT. CONVECTION TRIGGERED
FROM STRONG SHORT WAVE EXITING WYOMING MOVING INTO SOUTHWEST NORTH
DAKOTA ATTM.

MONDAY LOOKS TO BE A QUIETER DAY...BUT COULD STILL SEE SOME SHOWERS
AND THUNDERSTORMS DURING THE AFTERNOON MAINLY IN THE SOUTH...THEN IN
THE WEST DURING THE EVENING.

ANOTHER STRONG SHORT WAVE MOVES INTO THE PACIFIC NORTHWEST TUESDAY
INITIATED ANOTHER THREAT OF THUNDERSTORMS. RIGHT NOW THE BEST CHANCE
LOOKS TO BE TUESDAY EVENING AND OVERNIGHT.

.LONG TERM...
GFSLR CONTINUE TO ADVERTISE BUILDING UPPER RIDGE BY WEEKS END
BRINGING A RETURN DRY AND WARM PATTERN TO THE REGION. HAVE MADE
LITTLE CHANGES FROM PREVIOUS FORECAST REFLECTING THIS. BY THE
WEEKEND A MORE ACTIVE PATTERN RETURNS AS UPPER SHORTWAVE TROUGH
APPROACHES FROM THE WEST AND ASSOICATE SURFACE TROUGH TRACKS
ACROSS THE REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 10 PM SOUTH CENTRAL.
FLASH FLOOD WATCH UNTIL 300 AM CDT MONDAY SOUTHCENTRAL.

&&

HW/RGT
Hazardous weather outlook, Jun 26, 5:17 AM CDT, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
517 AM CDT MON JUN 26 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271017-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
445 AM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZERDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HEINERT

In the hours before

Local storm report, Jun 26, 6:16 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TORNADO          25 W FORT YATES         46.09N 101.15W
06/26/2005                   SIOUX              ND   TRAINED SPOTTER

&&

CS/HW
Local storm report, Jun 26, 6:30 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
630 PM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HEAVY RAIN       10 S NEW TOWN           47.84N 102.49W
06/26/2005  5.00 INCH        MOUNTRAIL          ND   PUBLIC

            5.00 INCHES OF RAIN AT VAN HOOK

0615 PM     HAIL             7 S BOWMAN              46.08N 103.40W
06/26/2005  2.50 INCH        BOWMAN             ND   TRAINED SPOTTER

            GOLFBALL TO TENNIS BALL SIZE HAIL

0610 PM     FLASH FLOOD      NEW TOWN                47.98N 102.49W
06/26/2005                   MOUNTRAIL          ND   PUBLIC

&&

CS/HW
Local storm report, Jun 26, 6:59 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
659 PM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     10 E LANSFORD           48.63N 101.16W
06/26/2005  60 MPH           BOTTINEAU          ND   TRAINED SPOTTER

            ESTIMATED 60 MPH THUNDERSTORM WIND GUST

&&

CS/HW
Special weather statement, Jun 26, 8:45 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT SUN JUN 26 2005

NDZ001>004-009>012-017>019-021-032-033-040-041-043-044-270200-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-DIVIDE-DUNN-GOLDEN
VALLEY-HETTINGER-MCKENZIE-MCHENRY-MCLEAN--MERCER-MORTON-
MOUNTRAIL-RENVILLE-OLIVER-STARK-WILLIAMS-SLOPE-
INCLUDING THE CITIES OF...DICKINSON...BOTTINEAU...WASHBURN...
MOTT...WILLISTON

845 PM CDT SUN JUN 26 2005

...SEVERE THUNDERSTORM WATCH 531 HAS BEEN CANCELLED WITH PORTIONS OF
THE WATCH REPLACED WITH SEVERE THUNDERSTORM WATCH 533..

...TORNADO WATCH 529 HAS BEEN CANCELLED AND REPLACED WITH SEVERE
THUNDERSTORM WATCH 533...

THE SEVERE THUNDERSTORM WATCH 531 WHICH WAS IN EFFECT FOR MUCH OF
WESTERN AND NORTH CENTRAL NORTH DAKOTA HAS BEEN CANCELLED. THE
EASTERN PORTIONS OF THE WATCH HAVE BEEN REPLACED WITH A NEW SEVERE
THUNDERSTORM WATCH NUMBER 533.

THE TORNADO WATCH 529 WHICH WAS IN EFFECT FOR MUCH OF SOUTH CENTRAL
NORTH DAKOTA HAS BEEN REPLACED WITH SEVERE THUNDERSTORM WATCH 533.

THUNDERSTORMS ARE STILL POSSIBLE OVER EXTREME WESTERN NORTH DAKOTA
BUT ARE NOT EXPECTED TO REACH SEVERE LEVELS. SEVERE THUNDERSTORMS ARE
STILL POSSIBLE OVER MUCH OF CENTRAL NORTH DAKOTA INCLUDING THE
CITIES OF BISMARCK...JAMESTOWN...RUGBY AND ROLETTE.

HW
Local storm report, Jun 26, 10:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             HUFF                    46.62N 100.65W
06/26/2005  0.75 INCH        MORTON             ND   PUBLIC

0728 PM     HAIL             REGENT                  46.42N 102.56W
06/26/2005  1.75 INCH        HETTINGER          ND   LAW ENFORCEMENT

            1 INCH OF RAIN IN 15 MINUTES.

0730 PM     HAIL             GLENBURN                48.51N 101.22W
06/26/2005  1.00 INCH        RENVILLE           ND   PUBLIC

            DIME TO QUARTER SIZE HAIL.

0735 PM     HAIL             NEWBURG                 48.71N 100.91W
06/26/2005  1.00 INCH        BOTTINEAU          ND   PUBLIC

0735 PM     HAIL             REEDER                  46.11N 102.94W
06/26/2005  1.00 INCH        ADAMS              ND   PUBLIC

            NICKEL TO QUARTER SIZE HAIL. 40 TO 50 MPH WINDS.

0745 PM     HAIL             REGENT                  46.42N 102.56W
06/26/2005  1.50 INCH        HETTINGER          ND   LAW ENFORCEMENT

0800 PM     FLASH FLOOD      MINOT                   48.23N 101.30W
06/26/2005                   WARD               ND   TRAINED SPOTTER

            UNDERPASSES FLOODED. WATER OVER SOME COUNTY ROADS.

0806 PM     TORNADO          MOTT                    46.37N 102.32W
06/26/2005                   HETTINGER          ND   TRAINED SPOTTER

0815 PM     TSTM WND DMG     OAKES                   46.14N 98.09W
06/26/2005                   DICKEY             ND   EMERGENCY MNGR

            ROOF DAMAGE ON HOME FROM WINDS.

0835 PM     HAIL             ELGIN                   46.40N 101.85W
06/26/2005  1.75 INCH        GRANT              ND   TRAINED SPOTTER

            NICKEL TO GOLFBALL HAIL.

0905 PM     FLASH FLOOD      LANSFORD                48.63N 101.38W
06/26/2005                   BOTTINEAU          ND   TRAINED SPOTTER

            STREET FLOODING.

0910 PM     HAIL             BISMARCK                46.81N 100.77W
06/26/2005  0.75 INCH        BURLEIGH           ND   LAW ENFORCEMENT

            PENNY SIZE HAIL IN NORTH BISMARCK.

0911 PM     HAIL             BISMARCK                46.81N 100.77W
06/26/2005  0.75 INCH        BURLEIGH           ND   TRAINED SPOTTER

            PENNY SIZE HAIL IN SOUTH BISMARCK

0930 PM     HAIL             9 E GLENBURN            48.51N 101.02W
06/26/2005  0.75 INCH        MCHENRY            ND   PUBLIC

0949 PM     TSTM WND GST     ST. ANTHONY             46.62N 100.92W
06/26/2005  76 MPH           MORTON             ND   CO-OP OBSERVER

            THUNDERSTORM WIND SUSTAINED 52 MPH GUSTS TO 76 MPH.

&&

NJH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:01 PM CDTTornado WarningBISMorton29 min
Jun 26, 7:10 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward65 min
Jun 26, 7:23 PM CDTSevere Thunderstorm WarningBISOliver27 min
Jun 26, 7:26 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger64 min
Jun 26, 8:02 PM CDTSevere Thunderstorm WarningBISDickey50 min
Jun 26, 8:04 PM CDTTornado WarningBISGrant, Hettinger41 min
Jun 26, 8:15 PM CDTFlash Flood WarningBISGrant, McHenry, McLean, Mercer, Morton, Oliver4 hr
Jun 26, 8:15 PM CDTSevere Thunderstorm WarningBISBottineau47 min
Jun 26, 8:20 PM CDTTornado WarningBISBurleigh, Emmons, Morton25 min
Jun 26, 8:28 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger, Sioux62 min
Jun 26, 8:43 PM CDTSevere Thunderstorm WarningBISSheridan63 min
Jun 26, 8:44 PM CDTSevere Thunderstorm WarningBISGrant61 min
Jun 26, 8:47 PM CDTTornado WarningBISBurleigh28 min
Jun 26, 8:58 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton47 min
Jun 26, 9:01 PM CDTFlash Flood WarningBISPierce, Rolette4 hr
Jun 26, 9:14 PM CDTFlash Flood WarningBISBurleigh, Emmons, Kidder, Morton, Sheridan, Sioux and 1 more4 hr
Jun 26, 9:19 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton56 min
Jun 26, 9:29 PM CDTFlash Flood WarningBISMcKenzie, Mountrail2 hr
Jun 26, 9:59 PM CDTSevere Thunderstorm WarningBISEmmons45 min
Jun 26, 10:14 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder61 min
Jun 26, 10:55 PM CDTSevere Thunderstorm WarningBISStutsman65 min
Jun 26, 11:17 PM CDTSevere Thunderstorm WarningBISFoster58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.